Withdrawal of the drug(s) that cause severe cutaneous adverse reactions is usually recommended without proof that it alters the course of those reactions.
To determine whether the timing of causative drug withdrawal is related to the prognosis of patients with toxic epidermal necrolysis (TEN) or Stevens-Johnson syndrome (SJS).
A 10-year observational study (January 1, 1987, through October 30, 1997) of patients admitted to a dermatological intensive care unit, using binary logistic regression analysis.
A single referral unit in a university hospital.
Consecutive sample of 203 patients with TEN or SJS. Exclusion criteria included causative drug undetermined, lack of information on disease evolution, the date of causative drug(s) withdrawal, or the date when the first definite sign of TEN or SJS appeared.
Main Outcome Measure
Death before hospital discharge.
One hundred thirteen patients were included; 74 had TEN and 39 had SJS; 20 died. The drug causing TEN or SJS was withdrawn early in 64 patients and late (after the first definite sign of TEN or SJS) in 49 patients. After adjustment for confounding variables (age, maximum extent of detachment, admission year, human immunodeficiency virus status), our model showed that the earlier the causative drug was withdrawn, the better the prognosis (odds ratio, 0.69 for each day; 95% confidence interval, 0.53-0.89). Patients exposed to causative drugs with long half-lives had an increased risk of dying (odds ratio, 4.9; 95% confidence interval, 1.3-18.9). The variables did not interact.
Prompt withdrawal of drug(s) that are suspected to cause SJS or TEN may decrease mortality. Prompt withdrawal of causative drugs should be a priority when blisters or erosions appear in the course of a drug eruption.